Article Text

Bilateral pallidal and medial temporal lobe ischaemic lesions after opioid overdose
  1. Adolfo Ramirez-Zamora1,
  2. Hami Ramani1,
  3. Gaetano Pastena2
  1. 1MC- 70 Department of Neurology, Albany Medical Center, Albany, New York, USA
  2. 2MC- 70 Department of Radiology, Albany Medical Center, Albany, New York, USA
  1. Correspondence to Dr Adolfo Ramirez-Zamora, MC- 70 Department of Neurology, Albany Medical Center, 47 New Scotland Ave, Albany, NY 12208, USA; Ramirea{at}mail.amc.edu

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Case presentation

A patient with a medical history significant for longstanding lower back pain on chronic narcotics for pain control was admitted to our hospital due to altered content of consciousness after a suicide attempt at home. The patient ingested high doses of oxycodone and contacted emergency services immediately. Patient developed mild altered sensorium and confusion without loss of consciousness, cardiac or respiratory arrest following drug-overdose. Comprehensive laboratory investigations were negative except for the presence of opioids in urine and serum along with trace cannabinoids. No other toxic exposures were documented. Brain MRI scan obtained within the first 24 h after the event showed symmetric areas of restricted diffusion in bilateral globus pallidus interna and both hippocampi concerning for acute ischaemia (figure 1). No other structural abnormalities were noted including thalamic, brainstem, periaqueductal or periventricular grey matter lesions. Testing for toxins known to cause direct, symmetric injury to pallidum including barbiturates, methanol, cyanide, carbon monoxide and cocaine were negative. Furthermore, thiamine levels on admission were within normal limits. The patient remained haemodynamically stable during hospitalisation. However, over the following week, the patient exhibited a neuropsychiatric syndrome characterised by impaired attention, apathy, short-term memory, impaired semantic memory and reduced spontaneity. The remainder of their neurological examination was normal.

Figure 1

Brain MRI 3 T. Diffusion-weighted imaging and corresponding apparent diffusion coefficient map with restricted diffusion confined to the globus pallidus interna bilaterally and both hippocampi. Fluid-attenuated inversion recovery and T1-hypointensity without evidence of gadolinium enhancement.

Discussion

Among the multiple causes of basal ganglia injury, bilateral symmetrical lesions are typically caused by diffuse systemic or metabolic conditions with hypoxic ischaemic encephalopathy (in the context of cardiac arrest) being the most common. Other potential insults include conditions such as Leigh's syndrome, citrullinaemia, hypoglycaemia, carbon monoxide, methanol, cyanide or disulfiram poisoning, Creutzfeldt-Jakob disease or osmotic myelinolysis.1 Additionally, hypoxic events can cause selective damage to the medial temporal lobes. No other systemic, toxic, inflammatory, infectious or metabolic derangements were identified in our patient. Moreover, the presence of concomitant basal ganglia and temporal lobe lesions is a rare occurrence. The bilaterality, symmetry, absence of mass effect and lack of enhancement noted on patient's MRI argue against other plausible causes of decreased diffusivity with a cytotoxic or ischaemic/hypoxic incident being the most likely. Although respiratory or cardiac arrest was not encountered, we suspect that a hypoxic/ischaemic event uniquely affecting areas of high-energy demand in the brain was the mechanism of neuronal injury. Injury to the globus pallidus has been consistently described in heroin or methadone users due to presumed respiratory depression causing hypoxia, ischaemia and pulmonary oedema.2 ,3 The mechanism of opioid-associated injury to bilateral globus pallidi is not completely understood, but in animal models, morphine exposure aggravates neurotoxic effects of hypoxia/hypoglycaemia.4 It is unclear whether our patient's MRI pattern resulted due to a promoting neurotoxic effect associated with oxycodone ingestion. Clinicians should consider testing for opioid toxicity in patients with pallidal or temporal lobe lesions without history of overt cardiorespiratory arrest.

References

Supplementary materials

  • MCQs

    This web only file has been produced by the BMJ Publishing Group from an electronic file supplied by the author(s) and has not been edited for content.

Footnotes

  • Contributors AR-Z drafted manuscript, collected images and provided critical review of manuscript. HR and GP edited manuscript and critically reviewed images and discussion.

  • Competing interests None.

  • Provenance and peer review Not commissioned; externally peer reviewed.